Missouri, 2011

Damaging Winds in Missouri, August 7, 2011

August 7, 2011 · NWS PAH · 10 events in 6 counties and zones

A forward-propagating mesoscale convective system brought damaging winds to portions of southeast Missouri. The electric co-operative serving the five affected counties reported 5,450 customers lost power.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$227,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A forward-propagating mesoscale convective system brought damaging winds to portions of southeast Missouri. The electric co-operative serving the five affected counties reported 5,450 customers lost power. The thunderstorm complex moved southeast at 40 knots across the Ozark foothills toward the Bootheel. The complex stayed generally southwest of a Greenville to Dexter to New Madrid line. The storms occurred ahead of a weak cold front that extended from central Illinois to central and southwest Missouri. The environment was very moist and moderately to strongly unstable. The storms occurred on the southern fringe of a band of moderately strong west-northwest mid-level flow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 7, 5:26 PM CST, 2 hours 21 minutes earlier.

Area forecast discussion, Aug 7, 5:26 PM CST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
626 PM CDT SUN AUG 7 2011

.UPDATE...

UPDATED FOR 00Z AVIATION FORECAST DISCUSSION.

&&

.SHORT TERM...
CONVECTION OVER SOUTHERN ILLINOIS HAS DISSIPATED. LITTLE IN
THE WAY OF CU DESPITE INSTABILITY. CAP STILL EXISTED EARLY
AFTERNOON OVER MOST OF THE AREA EXCEPT FOR SOUTHERN ILLINOIS.
HEAT ADVISORY WORKED OUT FINE FOR THE AREA FOR THE MOST PART.
WILL LET IT RIDE UNTIL 7 PM.. DO NOT PLAN ON ONE FOR MONDAY...
THOUGH SOME PLACES...ESPECIALLY SOUTH MAY GET CLOSE. TOO MANY
QUESTION MARKS AT THIS POINT.

WILL PLAY DOWN POPS AS WE HEAD INTO THE EVENING HOURS. FOCUS
IS NOW ON CONVECTION NEAR IN THE KMCI AREA...MOVING EAST/SOUTHEAST.
WILL RAISE POPS AFTER MIDNIGHT...TO ACCOUNT FOR THE POSSIBILITY
THAT THIS CONVECTION WILL MAKE IT INTO THE AREA...AND THE EVENING
SHIFT CAN ADJUST ACCORDINGLY.

MONDAY...FRONTAL BOUNDARY FORECAST TO SETTLE INTO THE NORTHERN
PART OF OUR CWFA...WITH CONVECTIVE CHANCES CONTINUING AS A WAVE
IS FORECAST TO RIDE ALONG THE FRONT. THE INITIAL FRONT SHOULD
HANG UP MONDAY NIGHT...AND WAIT UPON A MORE SIGNIFICANT FRONT
THAT WILL APPROACH THE AREA TUESDAY MORNING. AS A RESULT
CONVECTIVE CHANCES WILL CONTINUE THROUGH MONDAY NIGHT INTO
TUESDAY. SLIGHT RISK FOR SEVERE STORMS WILL CONTINUE AS WELL AT
LEAST THROUGH MONDAY NIGHT.

AFTER THE TUESDAY CHANCE DEPARTS OFF TO THE EAST...HAVE A DRY
FORECAST TUESDAY NIGHT INTO WEDNESDAY. LOOKS LIKE WE WILL ACTUALLY
SCOUR OUT THE STUBBORN HIGH DEW POINT AIR.

BASICALLY USED A BLEND OF SHORT TERM MODEL DATA FOR THE FORECAST.
GFS/NAM MOS GUIDANCE BLEND USED FOR TEMPERATURES.

.LONG TERM...
FOR THE PERIOD THURSDAY THROUGH SUNDAY...THE UPPER LEVEL FLOW
PATTERN IS STILL EXPECTED TO UNDERGO AMPLIFICATION...SUPPORTED
BY A WAVE FORECAST TO MOVE ACROSS THE UPPER MIDWEST AND GREAT
LAKES REGION LATE FRIDAY THROUGH SATURDAY. IT WILL CARVE OUT
A LONG WAVE OVER THE EASTERN CONUS BY THE WEEKEND...WITH THE
RIDGE RETROGRADING FARTHER WEST INTO THE INTERMOUNTAIN AND
DESERT SOUTHWEST REGIONS. WE CONTINUE TO FOLLOW THE GUIDANCE
OF HPC...SINCE WE AGREE WITH THEIR BLEND SOLUTION FOR THE MOST
PART. CONTINUE TO SEE RESPECTABLE MODEL AGREEMENT...SO A GFS/ECMWF
BLEND TO START FOLLOWED BY AN INCORPORATION OF THE ENSEMBLE
SUITES SEEMS REASONABLE.

THE CHALLENGE WILL BE TIMING SUBTLE SHORT WAVES FORECAST TO MOVE
WNW/ESE ACROSS THE REGION...UNTIL THE MODELS BRING A FRONT
THROUGH THE AREA SOMETIME SATURDAY. WILL KEEP CHANCE POPS FOR
CONVECTION GOING IN THE FORECAST UNTIL THE FRONT IS FORECAST TO
COME THROUGH...GIVEN THE UNSETTLED LOOK TO THE MID LEVEL FLOW
PATTERN. WILL DRY IT OUT SATURDAY NIGHT THROUGH SUNDAY IN THE
WAKE OF THE FRONT.

AS STATED YESTERDAY...MUCH MORE TOLERABLE CONDITIONS EXPECTED IN
THE LONG TERM...WITH TEMPS AND HUMIDITY MORE NORMAL FOR THIS TIME
OF YEAR. WE BLENDED EXISTING GRID NUMBERS WITH THE LATEST MEX/HPC
GUIDANCE FOR MAX/MIN TEMPS.

&&

.AVIATION...
MAIN CONCERN THIS EVENING IS SHRA/TSRA HEADING IN THIS DIRECTION
FROM CENTRAL MISSOURI. RIGHT NOW...OPTED FOR A VCTS IN THE
TAFS...BUT MAY BE UPDATING TO ADD A PREDOMINANT TSRA OR TEMPO GROUP
WITHIN THE NEXT HOUR OR SO AS CONFIDENCE GROWS WITH REGARDS TO THE
THE EVOLUTION OF THESE STORMS. THE STORMS SHOULD ONLY LAST A FEW
HOURS AT MOST AND THEN SOME LIGHT FOG WILL BE POSSIBLE TOWARD
DAWN...ESPECIALLY IF THE SITES RECEIVE SOME RAIN. FOR MONDAY...THERE
WILL BE A FRONT JUST TO THE NORTH OF KEVV. SO MENTIONED CB IN THE
KEVV/KOWB TAFS DUE STORMS THAT COULD FORM NEAR THE FRONT AND AFFECT
MAINLY THOSE TAF SITES.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR BALLARD-CALDWELL-
     CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-DAVIESS-FULTON-
     GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-LYON-MARSHALL-
     MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-WEBSTER.

MO...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR BOLLINGER-BUTLER-
     CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY MO-
     RIPLEY-SCOTT-STODDARD-WAYNE MO.

IL...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR ALEXANDER-EDWARDS-
     FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-JOHNSON-
     MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-WAYNE
     IL-WHITE-WILLIAMSON.

IN...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR GIBSON-PIKE-POSEY-
     SPENCER-VANDERBURGH-WARRICK.

&&
Hazardous weather outlook, Aug 7, 6:00 PM CST, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
700 PM CDT SUN AUG 7 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-081000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
700 PM CDT SUN AUG 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIIGHT...AS A
CONVECTIVE COMPLEX OVER NORTHWEST MISSOURI HEADS EAST SOUTHEAST
TOWARD THE REGION. SHOULD IT HOLD TOGETHER...MOST OF THE ACTIVITY
WILL BE THIS EVENING OVER SOUTHEAST MISSOURI AND SOUTHWEST
ILLINOIS...THEN LATER TONIGHT FARTHER SOUTH AND EAST INTO OUR
REGION. THE MAIN HAZARDS WILL BE STRONG WIND GUSTS AND MARGINALLY
SEVERE HAIL UP TO QUARTER IN SIXE. LOCALLY HEAVY RAIN IS ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE POTENTIAL FOR SHOWERS AND THUNDERSTORMS WILL INCREASE MONDAY
AND MONDAY NIGHT AS A FRONT HANGS UP ACROSS THE AREA. THE FRONT WILL
EVENTUALLY MOVE THROUGH BY TUESDAY. DAMAGING WINDS AND LARGE HAIL
ARE THE PRIMARY CONCERNS IF SEVERE THUNDERSTORMS DEVELOP. STORMS MAY
ALSO PRODUCE TORRENTIAL DOWNPOURS OF RAIN AND FREQUENT LIGHTNING.

AFTER A BRIEF REPRIEVE FROM THE THUNDERSTORM ACTIVITY TUESDAY
NIGHT AND WEDNESDAY...THE CHANCE FOR ISOLATED TO SCATTERED STORMS
RETURNS DURING THE LATE WEEK PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED...ESPECIALLY MONDAY AND MONDAY
NIGHT.

The radar

The St Louis radar (KLSX), 199 km away, was scanning. The volume nearest the first event began at 01:48 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Carter

When
August 7, 7:47 PM CST
Where
Carter County, Fremont
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
36.950, -91.170

Trees were blown down in and around Fremont.

Thunderstorm Wind, Carter

When
August 7, 8:00 PM CST
Where
Carter County, Van Buren to Eastwood
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
37.000, -91.020

In Van Buren, a large tree was blown down at the county courthouse. In Eastwood, trees were blown down in town, shingles were blown off roofs, and a roof was ripped off a front porch and blown over the house into the back yard. Tree damage was reported at various other locations near these communities.

Thunderstorm Wind, Ripley

When
August 7, 8:07 PM CST
Where
Ripley County, Doniphan
Measured
53 kt (61 mph) measured gust
Reported by
Emergency Manager
Coordinates
36.620, -90.820

Thunderstorm Wind, Butler

When
August 7, 8:35 PM CST
Where
Butler County, 7 mi NW of Poplar Bluff
Measured
53 kt (61 mph) measured gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
36.822, -90.490

A trained spotter measured a wind gust to 61 mph. Branches of varying shapes and sizes were blown down, along with a large dead tree. Power was knocked out for nine hours.

Thunderstorm Wind, Wayne

When
August 7, 8:38 PM CST
Where
Wayne County, 1.86 mi SE of Shook
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Newspaper
Coordinates
37.028, -90.300

Broken power poles were reported in the Lost Creek area. State road crews removed several trees and limbs from state roads.

Thunderstorm Wind, Butler

When
August 7, 8:40 PM CST to 8:46 PM CST
Where
Butler County, Poplar Bluff to (P02)poplar Bluff Ar
Measured
56 kt (64 mph) measured gust
Property damage
$100,000
Reported by
ASOS
Coordinates
36.750, -90.400

The automated weather observation system at the Poplar Bluff airport measured a wind gust to 64 mph. A steeple was blown off a church in the city of Poplar Bluff. The steeple was made of fiberglass and measured about four feet by four feet at its base and was about 15 feet tall. In the city of Poplar Bluff, tree limbs and a few whole trees were blown onto power lines. Broken power poles were reported off U.S. Highway 67 north of Poplar Bluff and Highway B east of Poplar Bluff. One of the biggest outages disrupted power to over 600 customers. Power was not fully restored until the following morning. Street department crews cleaned up tree debris well into the next day. In the city of Poplar Bluff, street crews removed 15 trees, 12 of which blocked streets. Limbs were blown down across the city. Outside the city, county road crews reported four roads were blocked. A motorist escaped injury when a tree fell on a vehicle on Highway B east of Poplar Bluff. The vehicle was towed away.

Thunderstorm Wind, Butler

When
August 7, 8:44 PM CST
Where
Butler County, Harviell
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
36.670, -90.470

A carport was flipped over. A front porch was blown off a mobile home.

Thunderstorm Wind, Butler

When
August 7, 8:58 PM CST
Where
Butler County, Fagus
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Newspaper
Coordinates
36.520, -90.270

Broken power poles were reported around Fagus.

Thunderstorm Wind, Stoddard

When
August 7, 9:00 PM CST
Where
Stoddard County, Paxico
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
36.950, -90.170

Trees were blown down. Sheds were blown around.

Thunderstorm Wind, New Madrid

When
August 7, 9:46 PM CST
Where
New Madrid County, New Madrid
Measured
56 kt (64 mph) estimated gust
Property damage
$17,000
Reported by
Newspaper
Coordinates
36.600, -89.530

Utility poles were blown over in at least two places.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331891, 331887, 331883, 331894, 340317, 331885, 340316, 340318, 331882, 340319.